Illinois, 2019

Hail in Illinois, August 6, 2019

August 6, 2019 · NWS ILX · 1 event in 1 county or zone

A cold front triggered scattered strong thunderstorms across southeast Illinois during the afternoon of August 6th. One cell produced gusty winds of around 50 mph and dropped nickel-sized hail in Xenia in Clay County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered scattered strong thunderstorms across southeast Illinois during the afternoon of August 6th. One cell produced gusty winds of around 50 mph and dropped nickel-sized hail in Xenia in Clay County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 6, 11:45 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 6, 11:45 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1245 PM CDT Tue Aug 6 2019

.SYNOPSIS...
Issued at 1243 PM CDT Tue Aug 6 2019

Scattered showers and thunderstorms will be possible over
the central and eastern sections Illinois this afternoon and into
early evening. The storms are associated with a weak cold front
that is moving through the region. Dry weather will be the general
rule through the rest of the week. Temperatures will average near
normal.

&&

.UPDATE...
Issued at 1000 AM CDT Tue Aug 6 2019

The three moisture channel satellite imagery bands depict
the back edge of the short wave aloft from southwestern MI
into central IL. As a result, best upper support for afternoon
storms development should be over eastern CWA sections, as the
weak surface front will also be in the region. Airmass in the
SPC mesoanalysis shows the air has stabilized with overnight
convection that moves through area. Should see some
destablization in the eastern areas in afternoon.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 320 AM CDT Tue Aug 6 2019

08z/3am surface analysis shows a cold front extending from the
Upper Peninsula of Michigan southwestward to near Kansas City. A
line of thunderstorms that developed along the boundary last
evening continues to work its way across the western KILX CWA
early this morning, with latest radar imagery showing it along a
Bloomington...to Mason City...to Winchester line. While much of
the line has been weakening over the past couple of hours, a
cluster of stronger storms persists along the tail end of the line
from Quincy to near Winchester. The general weakening trend is
expected to continue...with the line becoming broken as it nears
I-57 by dawn. Several CAMs suggest a lull in the precip chances
for much of the morning before re-development occurs ahead of the
front/outflow boundary by early to mid afternoon. It appears
convection will become most prevalent along/east of I-57 later
today where 50 PoPs are warranted. A few strong storms with gusty
winds and small hail will be possible as well. Scattered storms
will continue across the E/SE CWA into early this evening before
quickly coming to an end before midnight.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 320 AM CDT Tue Aug 6 2019

High pressure building into the Midwest behind the departing front
will provide mostly sunny and dry weather on Wednesday with
seasonal temperatures in the middle 80s. The next chance for
precipitation will arrive late Wednesday night into Thursday as
another weak cold front quickly pushes through the area in the
prevailing northwesterly flow pattern. This boundary will not have
much deep-layer moisture to work with, so am expecting rain
chances to remain low. Once the front passes, dry conditions are
anticipated for the end of the week. Further out, additional weak
disturbances in the northwest flow may bring rain chances back
into the picture over the weekend: however, confidence in the
timing/strength of these features is low at this time. Therefore
have kept rain chances minimal until a more well-defined feature
arrives late Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1243 PM CDT Tue Aug 6 2019

Frontal zone in surface data remains ill-defined over central IL
this afternoon. Visible satellite imagery shows areas of MVFR
clouds over region, mainly after the frontal zone drifts through.
Expect the MVFR clouds to be scattered over sections through the
afternoon, dissipating in the evening.

As for convection, SPC mesoanalysis depicts most unstable air over
eastern MO into south central IL, and so kept some VCTS in several
of the TAF sites for a few hours this afternoon. Main convective
develpment to be over south central and southeast areas in most
instablity.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Goetsch
SYNOPSIS...Goetsch
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Goetsch
Hazardous weather outlook, Aug 6, 11:09 AM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1209 PM CDT Tue Aug 6 2019

ILZ027>031-036>038-040>043-047>051-071100-
Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-
Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
1209 PM CDT Tue Aug 6 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms are possible on Monday. These are
currently not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

ILZ044>046-052>057-061-071100-
Champaign-Christian-Coles-Douglas-Edgar-Macon-Moultrie-Piatt-
Shelby-Vermilion-
1209 PM CDT Tue Aug 6 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected to develop again this
afternoon and move southeast. While there is not a widespread
severe weather threat, a few of the storms may be strong to
briefly severe, producing strong wind gusts. A few storms may
linger across eastern Illinois into early evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A few thunderstorms are possible again on Thursday, especially
over eastern Illinois, but these are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon into early
evening.

ILZ062-063-066>068-071>073-071100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1209 PM CDT Tue Aug 6 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected to develop again this
afternoon and move southeast. There is a slight risk that some of
the storms could become severe with damaging winds being the
primary severe weather risk. A few storms may linger across
southeast Illinois this evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A few thunderstorms are possible again on Thursday, especially
over eastern Illinois, but these are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon into this
evening.

Auten

In the hours before

Special weather statement, Aug 6, 1:23 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
223 PM CDT Tue Aug 6 2019

ILZ071-072-062015-
Clay-Richland-
223 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND CLAY
COUNTIES UNTIL 315 PM CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stephen Forbes Station, or 12 miles northwest of Flora, moving
southeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Flora, Louisville, Clay City, Noble, Xenia, Bible Grove, Iola, Sailor
Springs, Schnell, Ingraham, Oskaloosa, Wendelin, Hord and Olney Noble
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southeastern Illinois.

LAT...LON 3861 8865 3863 8869 3884 8868 3891 8860
      3890 8838 3889 8836 3885 8836 3885 8830
      3873 8811 3860 8822
TIME...MOT...LOC 1922Z 307DEG 27KT 3876 8868

Auten

The radar

The Evansville,IN radar (KVWX), 89 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
August 6, 1:40 PM CST to 1:45 PM CST
Where
Clay County, Xenia
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.630, -88.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846987.